Neuropathy + Proton-pump Inhibitor use?? Anyone had this experience?

Posted by piross1528 @piross1528, Sep 11, 2021

Hello there,

I am experiencing symptoms of SFN and am wondering if anyone has ever made this connection, had this experience, or heard of such a thing. I am looking for the cause of my neuropathy and the only med I currently take is Prilosec and have been daily for about 2 years. However, my serum B12 levels are high. I have recently discontinued the PPI and am really hoping the symptoms resolve as this has a been a difficult time for me emotionally and physically. Has anyone here ever had a neuropathy they believed to be linked to PPI use? Thank you! Steve P

Interested in more discussions like this? Go to the Neuropathy Support Group.

@piross1528 I don't know if you've come across this paper, but thought I'd share in case it helps you as you continue to explore the connection.

– Proton-pump inhibitor use is associated with a broad spectrum of neurological adverse events including impaired hearing, vision, and memory:
https://www.nature.com/articles/s41598-019-53622-3#:~:text=While%20the%20direct%20correlation%20with,compared%20to%208%2C309%20H2RA%20patients.
Have you shared your thoughts with your doctor?

REPLY

Hello Amanda, thank you for your response. I have already read this paper and am not sure what to make of it! It seems like there is definitely a chance the two are connected but I have never spoke with anyone else who has made the connection. The PPI is the only medication I have been taking before the neuropathy flared up. I had some very similar symptoms in 2018–I stopped taking the PPI and they resolved. There is no way to really know for sure if they are related—but at this point I am really desperate to find a cause to the pain and nerve damage. Anyhow, thank you for your response Amanda!

REPLY

Hello, I have been taking Nexium for 10 years and for the past 2 years I’ve been experiencing neuropathic pain in my hands and now all over my body.

All my blood tests come back fine, including my B12 levels. I stopped taking the ppi one week ago and notice no improvements.

I hope you feel better.

REPLY
@piross1528

Hello Amanda, thank you for your response. I have already read this paper and am not sure what to make of it! It seems like there is definitely a chance the two are connected but I have never spoke with anyone else who has made the connection. The PPI is the only medication I have been taking before the neuropathy flared up. I had some very similar symptoms in 2018–I stopped taking the PPI and they resolved. There is no way to really know for sure if they are related—but at this point I am really desperate to find a cause to the pain and nerve damage. Anyhow, thank you for your response Amanda!

Jump to this post

Very interesting question, and interesting (and technical) article Amanda shared. I have been on a PPI for ~10 years. I have had idiopathic PN for 6. I have moved and changed doctors 4 times in 20 years, and we never change anything assuming all from the past has been corrected by these meds. I have been on a goal to reduce my medicine list, especially for "fuzzy" things. My PPI is a med, along with one other prescribed 19 yrs ago, that I wonder if it ever was actually needed and if they can be stopped. It seems like my later doctors never want to take on questioning or changing what (now deceased) doctors did, and everything we do is just moving forward with new additions of drugs. Anyway, today I've decided I will stop taking my PPI (and I will send my PCP & GI a note since I don't see them for 6 months). What's the worst that can happen, I get acid reflux? If that happens, I can either re-start the PPI or try Pepcid for a while. If it does nothing to reduce my PN discomfort, at least I might find out after 10 years if I really have acid reflux!

REPLY

It hurts getting off ppi..I am doing it now..stopped the priolsec and taking pepcid for the horrible burning ..doctors tell you to take ppi
But getting off hurts and I hope I can tolerate this..hope we both can stop them.

REPLY
@bettersleep68

It hurts getting off ppi..I am doing it now..stopped the priolsec and taking pepcid for the horrible burning ..doctors tell you to take ppi
But getting off hurts and I hope I can tolerate this..hope we both can stop them.

Jump to this post

Hi @bettersleep68 Did you stop the Prilosec cold turkey or are you following a taper program so that you don’t get the awful acid rebound associated with the abrupt stoppage of a proton pump inhibitor?
This is the protocol I was given by my pharmacist when I was finally able to stop taking Protonix. It’s slow going, but after 3 years on 40 mg per day, stopping without tapering was not recommended.
-Begin the taper by skipping a dose of PPIs every third day for 2 weeks.
-After this 2-week period you can then take a dose every other day for a further 2 weeks.
-Finally, after that 2-week period you can take a dose every 3rd day.
Again, after another 2-week period, if you have no more acid rebound symptoms, then you can stop taking your Prilosec.

If you need something to calm your stomach while you’re tapering, liquid Gaviscon works really well.

Are you on a tapering program?

REPLY

I stopped the prosilec abruptly..I know now it was not the right choice but I do not want to take it ..was on the med for over 6 years..I am taking pepcid and fgard..but still having rebound acid..I will go get gaviscon and try that..hopefully it will get better…thank you for the information

REPLY
@bettersleep68

I stopped the prosilec abruptly..I know now it was not the right choice but I do not want to take it ..was on the med for over 6 years..I am taking pepcid and fgard..but still having rebound acid..I will go get gaviscon and try that..hopefully it will get better…thank you for the information

Jump to this post

You could try from the beginning by taking the Prilosec again for a few days until the worst discomfort is over. Then start the slow taper. How long have you been off?

REPLY
@piross1528

Hello Amanda, thank you for your response. I have already read this paper and am not sure what to make of it! It seems like there is definitely a chance the two are connected but I have never spoke with anyone else who has made the connection. The PPI is the only medication I have been taking before the neuropathy flared up. I had some very similar symptoms in 2018–I stopped taking the PPI and they resolved. There is no way to really know for sure if they are related—but at this point I am really desperate to find a cause to the pain and nerve damage. Anyhow, thank you for your response Amanda!

Jump to this post

@piross1528 I have identical symptoms it seems while on omeprazole for 3-4 years for GERD. Have had peripheral neuropathy and even have been getting treated with IVIG. Wondering if it could be the omeprazole now. Are you better after stopping the PPIs? What exactly were your symptoms? I have had night sweats, facial itching, had and feet numbness and tingling, then even some imbalance and stumbling. Responds to IVIG but wondering if I just need to quit the PPI. Also had a recent bout of diarrhea coming and going for the last 6 weeks. Stopped the PPI and the diarrhea was better the next day.

REPLY
Please sign in or register to post a reply.